Hail, Bourbon
- When
- March 9, 11:30 AM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.840, -94.710
An isolated supercell thunderstorm produced a few reports of large hail across southeastern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated supercell thunderstorm produced a few reports of large hail across southeastern Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 9, 5:08 AM CST, 6 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 508 AM CST Thu Mar 9 2017 ...12z Aviation Forecast Update... .SYNOPSIS... Issued at 235 AM CST Thu Mar 9 2017 Hard to believe that severe weather will be possible later today given the current dewpoints across the area which are still in the upper 20s to low 30s. BTW...model guidance has us in the mid 40s by 09z which isn't gonna happen. Still very dry across the region from the previous air mass and don't see 50 dewpoints until you get past the Red River bordering OK/TX. That being said, we are expecting quite a bit of recovery today, especially from late morning through the afternoon ahead of a cold front. The severe potential will be the main short term forecast focus. Heading slightly ahead, the coldest air mass in awhile is slated for Saturday night, with some wintry weather earlier in the day. && .SHORT TERM...(Today and tonight) Issued at 235 AM CST Thu Mar 9 2017 For today, will need to monitor the moisture increase ahead of the front as we will likely see temperatures rocket into the mid 70s during the afternoon. Raw model instability looks to be overdone given the poor initialization with respect to dewpoints. We have used readings closer to MOS guidance which does increase dewpoints back into the low to mid 50s ahead of the front later today. 0-6 bulk shear of 50-55kts by late afternoon early evening combined with even lowered CAPE values should be sufficient for some storms to produce large hail given the WBZ heights. Not overly impressed with 0-1km shear so not really seeing much of a tornado risk. SPC does have a 2% and 5% over the CWA for Tornado risk and will make a last minute decision on whether to keep this risk in the morning HWO product. The timing of the potential severe weather will be from mid to late afternoon into the early evening, with large hail the primary risk and a secondary thunderstorm wind risk. Drier air should quickly move in behind the front with little to no precipitation occurring after 03z. Clearing should take place overnight with lows dipping back down into the 30s for most locations. .LONG TERM...(Friday through Wednesday) Issued at 235 AM CST Thu Mar 9 2017 Ole man winter isn't through with us just yet. A strong upper speed max will begin to carve out a trough in the eastern U.S. on Friday with northwest flow setting up over our region. Another shortwave will push southeast out of the Rockies and into the central U.S. on Saturday. The main surface low should remain well to our south, but the shortwave will help to reinforce the colder air deeper into the area. It will also bring precipitation back to the forecast as moisture increases ahead of the shortwave. Eastern sections of the CWA will have the best chance at "measurable" wet snow with mainly rain to the southwest CWA and possibly some sleet mixed in with the rain/snow in between. Forecast soundings not showing a long lasting or real warm nose (2-3 deg C) and antecedent ground conditions too warm to concern ourselves with freezing rain at this time. Snow will probably have a hard time sticking to pavement as well with March sun angles and most of the snow during the day, as well as warm ground temperatures due to a very warm winter. That being said, we could get between 1-2 inches of snow in the grassy areas over the eastern Ozarks, however the overall impacts with the winter weather appear to be rather minimal at this point. Of more concern will be with temperatures on Saturday night, especially over the eastern Ozarks. Those with agricultural interests should begin preparing for a hard freeze with lows in the upper teens over the eastern Ozarks to the mid 20s in the southwest CWA. Another quick moving upper system will move into the area on Sunday night into Monday which could bring another round of light snow Sunday night, changing to rain during the day Monday. Much of the first part of the week will remain on the chilly side, but we should begin to recover for the later part of next work week with upper ridge building back into the area and temperatures returning back into the 60s. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 444 AM CST Thu Mar 9 2017 Mostly VFR will continue for area airports through the next 24 hours. Winds will be breezy from the south-southwest later today with some gusts up to 15 to 20 knots possible. Ceilings around 4k or 5k feet will increase by afternoon and evening. A cold front will approach the area late this afternoon and evening with scattered convection. Convection will be around from roughly 21z this afternoon to 03z this evening. Winds will shift to the north between 10 and 13 knots overnight with skies clearing again late tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Griffin
Hazardous Weather Outlook National Weather Service Springfield MO 352 AM CST Thu Mar 9 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 352 AM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Lightning risk. Elevated Fire weather risk. DISCUSSION... Moisture will begin to increase today across the area which will lead to some instability developing this afternoon out ahead of a cold front. Showers and thunderstorms will be possible this afternoon and early evening. Some of the storms could become strong to severe if sufficient instability develops, with large hail and damaging wind the main severe weather risks expected. Some elevated fire weather concerns will still be possible across portions of the eastern Ozarks today, however it should start to moisten up during the day. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Colder air will move in behind the cold front on Friday, with a chance of snow late Friday night into Saturday. Some accumulating slushy wet snow will be possible across the eastern Ozarks. A hard freeze is then expected to take place Saturday night across the area with some teens across the eastern Ozarks to mid 20s in the southwest corner of Missouri. Another hard freeze is expected on Monday night with lows from the low to mid 20s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening across the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Special Weather Statement National Weather Service Springfield MO 536 AM CST Thu Mar 9 2017 MOZ055>058-067>071-078>083-090>092-095>098-105-106-092345- Benton-Morgan-Miller-Maries-St. Clair-Hickory-Camden-Pulaski- Phelps-Cedar-Polk-Dallas-Laclede-Texas-Dent-Greene-Webster-Wright- Christian-Douglas-Howell-Shannon-Ozark-Oregon- Including the cities of Warsaw, Whitakerville, Cole Camp, Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, Northwye, Rolla, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, Salem, Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson, Graff, Mountain Grove, Duncan, Mansfield, Nixa, Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, Siloam Springs, South Fork, West Plains, White Church, Teresita, Winona, Birch Tree, Montier, Wasola, Thayer, Alton, Couch, Greer, Thomasville, and Wilderness 536 AM CST Thu Mar 9 2017 ...Light Snow Likely Saturday Followed by a Significant Hard Freeze Saturday Night... A much colder Canadian airmass will be moving into the area this weekend. At the same time, an upper level disturbance will drop southeastward into the region, bringing a good chance rain and snow to much of the Missouri Ozarks. Relatively warm ground conditions, high mid March sun angle, and forecast temperatures hovering around or just above freezing will likely minimize travel impacts, especially during the daylight hours. However, if snow comes down hard at times, or if snow lasts much past sunset when temperatures fall into the 20s, there could be some impacts, especially on elevated roadways. One to three inches of slushy snow accumulations may be possible on grassy surfaces and elevated objects. All precipitation should exit the region by Saturday evening. Temperatures Saturday night into Sunday morning will likely drop into the upper teens to middle 20s across the area. Any early vegetation growth from recent warm weather will likely be severely impacted. Griffin
Special Weather Statement National Weather Service Springfield MO 549 AM CST Thu Mar 9 2017 MOZ055>058-067>071-078>083-090>092-095>098-105-106-092300- Benton-Morgan-Miller-Maries-St. Clair-Hickory-Camden-Pulaski- Phelps-Cedar-Polk-Dallas-Laclede-Texas-Dent-Greene-Webster-Wright- Christian-Douglas-Howell-Shannon-Ozark-Oregon- Including the cities of Warsaw, Whitakerville, Cole Camp, Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, Northwye, Rolla, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, Salem, Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson, Graff, Mountain Grove, Duncan, Mansfield, Nixa, Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, Siloam Springs, South Fork, West Plains, White Church, Teresita, Winona, Birch Tree, Montier, Wasola, Thayer, Alton, Couch, Greer, Thomasville, and Wilderness 549 AM CST Thu Mar 9 2017 ...Light Snow Likely Saturday Followed by a Significant Hard Freeze Saturday Night... A much colder Canadian airmass will be moving into the area this weekend. At the same time, an upper level disturbance will drop southeastward into the region, bringing a good chance rain and snow to much of the Missouri Ozarks. Relatively warm ground conditions, high mid March sun angle, and forecast temperatures hovering around or just above freezing will likely minimize travel impacts, especially during the daylight hours. However, if snow comes down hard at times, or if snow lasts much past sunset when temperatures fall into the 20s, there could be some impacts, especially on elevated roadways. One to three inches of slushy snow accumulations may be possible on grassy surfaces and elevated objects. All precipitation should exit the region by Saturday evening. Temperatures Saturday night into Sunday morning will likely drop into the upper teens to middle 20s across the area. Any early vegetation growth from recent warm weather will be severely impacted. KSZ073-097-101-MOZ066-077-088-089-093-094-101>104-092300- Bourbon-Crawford-Cherokee-Vernon-Barton-Jasper-Dade-Newton- Lawrence-McDonald-Barry-Stone-Taney- Including the cities of Fort Scott, Pawnee Station, Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, NEVADA, Kenoma, Lamar, Joplin, Carthage, Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, Marionville, Anderson, Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, Silver Dollar City, Branson, Hollister, Kirbyville, Edgewater Beach, Forsyth, Ozark Beach, and Powersite 549 AM CST Thu Mar 9 2017 ...Significant Hard Freeze Likely Saturday Night... A much colder Canadian airmass will be moving into the area this weekend. At the same time, an upper level disturbance will drop southeastward into the region, bringing a good chance rain and snow to much of the Missouri Ozarks. Relatively warm ground conditions, high mid March sun angle, and forecast temperatures hovering just above freezing will likely minimize travel impacts, especially during the daylight hours. All precipitation should exit the region by Saturday evening. Temperatures Saturday night into Sunday morning will likely drop into the lower and middle 20s across the area. Any early vegetation growth from recent warm weather will be severely impacted. Griffin
Special Weather Statement
National Weather Service Springfield MO
1016 AM CST THU MAR 9 2017
KSZ073-091715-
Bourbon KS-
1016 AM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 1115 AM
CST...
At 1016 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Walnut, or 11 miles northeast of Erie, moving east at
35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Fort Scott... Marmaton...
Uniontown... Redfield...
Hiattville... Petersburg...
Hammond... Devon...
Garland... Porterville...
Pawnee Station...
LAT...LON 3787 9508 3797 9462 3791 9461 3767 9462
3768 9509
TIME...MOT...LOC 1616Z 249DEG 27KT 3772 9514
WiseThe Pleasant Hill radar (KEAX), 115 km away, was scanning. The volume nearest the first event began at 17:28 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678687, 678686, 678685.